South Carolina, 2012

Lightning Strike in South Carolina, July 29, 2012

July 29, 2012 · NWS ILM · 1 event in 1 county or zone

Lightning struck a man in Myrtle Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning struck a man in Myrtle Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 29, 2:32 PM EST, 58 minutes earlier.

Area forecast discussion, Jul 29, 2:32 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
332 PM EDT SUN JUL 29 2012

.SYNOPSIS...
SEVERAL UPPER LEVEL DISTURBANCES WILL SWEEP ACROSS THE CAROLINAS
EARLY THIS WEEK...ACCOMPANIED BY WAVES OF SHOWERS AND THUNDERSTORMS.
THE LATTER HALF OF THE WEEK SHOULD BE DRIER AND WARMER AS SOUTHWEST
WINDS WILL CONTINUE TO KEEP A HUMID TROPICAL AIRMASS OVERHEAD.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SUNDAY...DEEP CONVECTION STARTING TO DEVELOP ACROSS
MUCH OF SC AND GA HAS SO FAR HAD TROUBLE SPREADING INTO THE ILM
FORECAST AREA. IT APPEARS THE SUBSIDENCE/BLOW OFF FROM VIGOROUS
CONVECTION OVER THE GULF STREAM IS SUPPRESSING MOST OF THE ACTIVITY
DESPITE CAPE VALUES OVER 3000 J/KG AND STEEP LOW LEVEL LAPSE
RATES. BESIDES THE SUBSIDENCE ALOFT...HEIGHTS HAVE RISEN SLIGHTLY
FROM YESTERDAY...DECREASING MID LEVEL LAPSE RATES. IN ADDITION
MID LEVELS HAVE BECOME A LITTLE DRIER. STILL EXPECT TO SEE
SCATTERED CONVECTION ACROSS THE FORECAST AREA DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS WITH BEST COVERAGE ACROSS SC.
ANOTHER SHORTWAVE TROUGH...CURRENTLY ENTERING WESTERN KY/TN...WILL
PASS SOUTH OF THE REGION LATER TONIGHT. AS THIS SHORTWAVE
MOVES SOUTHEAST IT WILL HELP PUSH THE 5H TROUGH AXIS
EAST...MOVING THE GULF STREAM CONVECTION FARTHER AWAY FROM THE
AREA WHILE ENHANCING UPWARD MOTION. THIS SHOULD LEAD TO AN
INCREASE IN COVERAGE...ESPECIALLY ACROSS SC...INTO THE EVENING.
WHILE NOT EXPECTING WIDESPREAD SEVERE STORMS CANNOT RULE OUT A FEW
STORMS PRODUCING DAMAGING WINDS GIVEN DOWNDRAFT CAPE VALUES AROUND
1000 J/KG.

SHORTWAVE TROUGH ROUNDS THE BASE OF THE LONGWAVE 5H TROUGH
OVERNIGHT THEN MOVES UP THE EAST COAST. SOME ISOLATED CONVECTION
MAY CONTINUE INTO THE OVERNIGHT PERIOD AS THE SHORTWAVE MOVES
NORTHEAST...BUT WOULD BE ENDING AROUND 06Z OR AS SUBSIDENCE BEHIND
THE EXITING WAVE BRIEFLY TAKES OVER. ISOLATED SHOWERS MAY RETURN
LATE IN THE PERIOD AS ANOTHER SHORTWAVE MOVES INTO THE BASE OF
THE 5H TROUGH. AT THE VERY LEAST THIS WAVE WOULD LEAD TO AN
INCREASE IN CLOUD COVER AND A SLIGHT BUMP IN SURFACE WINDS...WITH
BOTH HELPING KEEP LOWS IN THE LOW TO MID 70S.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...A SURFACE TROUGH ACROSS THE INLAND CAROLINAS
MONDAY WILL WEAKEN AND LIFT TO THE NORTH TUESDAY...WHILE BERMUDA
HIGH PRESSURE CONTINUES TO DIRECT A TROPICAL AIRMASS INTO THE
CAROLINAS. IN THE UPPER LEVELS THE EASTERN U.S. TROUGH WILL
REMAIN IN PLACE AS SEVERAL SHORTWAVE DISTURBANCES DIVE SOUTHEAST
THROUGH THE OHIO VALLEY AND INTO THE CAROLINAS.

THE FIRST SHORTWAVE TROUGH WILL MOVE FROM THE SAVANNAH RIVER
VALLEY MONDAY MORNING ACROSS THE CAROLINA COASTAL PLAINS MONDAY
AFTERNOON...BRINGING RATHER WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY. ALTHOUGH SEVERE WEATHER POTENTIAL WILL BE LIMITED TO AN
ISOLATED WET MICROBURST OR TWO...THE BIGGER THREAT MAY BE HEAVY
RAINFALL WITH PRECIP WATER VALUES INCREASING TO 2.0+ INCHES ALONG
THE COAST WITH SLOW (10 MPH) STORM MOTIONS ANTICIPATED. SREF
ENSEMBLES SHOW RATHER IMPRESSIVE +RA POTENTIAL WITH 0.25 INCH/6HR
POPS AT 70 PERCENT FOR COASTAL SC MONDAY...A VERY HIGH NUMBER FROM
THIS MODEL. WEST OF I-95 THE AIRMASS WILL BE DRIER AND THE UPPER
TROUGH MAY PASS TOO EARLY IN THE DAY RELATIVE TO THE BEST
CONVECTIVE POTENTIAL. OUR POPS RANGE FROM 30 PERCENT WEST OF I-95
TO 60 PERCENT ALONG THE COAST.

MONDAY NIGHT WE'LL BE IN BETWEEN UPPER TROUGHS WITH A RELATIVE
LULL IN CONVECTIVE POTENTIAL EXPECTED. A SECOND RATHER IMPRESSIVE
UPPER DISTURBANCE WILL ARRIVE FROM THE WEST ON TUESDAY...LIKELY
ACCOMPANIED BY ANOTHER WAVE OF SHOWERS AND THUNDERSTORMS. 12Z
MODELS DISPLAY FAIRLY LARGE TIMING DIFFERENCES BETWEEN THE GFS AND
NAM WITH THIS UPPER FEATURE...WITH THE NAM FAVORING A LATER
ARRIVAL LATE TUESDAY AFTERNOON INTO TUESDAY EVENING. WE PREFER THE
FASTER GFS SOLUTION WHICH MATCHES THE 00Z ECMWF MUCH BETTER...AND
THIS IS THE REASON FOR OUR HIGH POPS INLAND TUESDAY AND ALONG THE
COAST TUESDAY EVENING.

CLOUDS AND OCCASIONAL PRECIP WILL HOLD DAYTIME TEMPERATURES DOWN
FROM THE HOT READINGS WE'VE RECENTLY EXPERIENCED: 85-88 AT THE
BEACHES TO LOWER 90S INLAND BOTH DAYS. OVERNIGHT LOWS WILL FALL
INTO THE 70-74 RANGE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 300 PM SUNDAY...MID TO UPPER TROUGH RUNNING DOWN THE EAST
COAST WEAKENS A BIT AS IT FLATTENS OUT AND SHIFTS EAST BY LATE WED
INTO THURS. THEREFORE DEEP MOIST SOUTHERLY FLOW WILL BE REPLACED BY
A DEEPER W-NW DRIER FLOW. PCP WATER VALUES DROP FROM AROUND 2.2
INCHES WED MORNING DOWN TO 1.6 BY WED EVENING AND DOWN LESS THAN 1.5
INCHES BY THURS EVENING. THEREFORE CONDITIONS WILL IMPROVE AND
COUNTING ON CONVECTION BECOMING MORE ISOLATED. MODELS CHANGED SINCE
YESTERDAY WITH REGARD TO H5 TROUGH WITH THE LATEST RUNS PROVIDING
FOR A MORE OPTIMISTIC FORECAST FRI INTO THE WEEKEND AS THE MID TO
UPPER TROUGH FINALLY LIFTS OFF TO THE NORTHEAST. THIS WILL ALLOW FOR
SOME WEAK RIDGING ALOFT WITH HEIGHTS INCREASING FROM 588 DEM TO 591
DEM. THIS SHOULD PROVIDE INCREASED SUBSIDENCE ALOFT AND DRIER MID
LEVELS. BY LATE SAT INTO SUN MOISTURE INCREASES IN THE LOWER LEVELS
AS MORE UNIFORM RETURN FLOW SETS UP FORM FROM SFC UP THROUGH H7 AND
THEN VEERS TOWARD THE W-SW THROUGH SUNDAY. THIS WILL ALLOW SLIGHT
INCREASE IN LOCALIZED CONVECTION BY THE END OF THE WEEKEND.

SUMMER-LIKE TEMPS WILL CONTINUE AS GUIDANCE KEEPS TEMPS SLIGHTLY
ABOVE NORMAL WITH READINGS IN THE 90S MOST DAYS AND 70S AT NIGHT.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 12Z...A FEW POCKETS OF MVFR FOG OCCURRING AROUND THE CWA. LBT
COULD SEE BRIEF MVFR...BUT THE REST OF THE TERMINALS WILL BE VFR.
UPPER TROUGH HAS SHIFTED A BIT EAST...WITH CONVECTION OFFSHORE. THE
TROUGH IS EXPECTED TO REORIENT ITSELF BACK TO THE WEST THIS
AFTERNOON. A LEE SIDE TROUGH...WITH A QUASI-STATIONARY FRONT WILL
CONTINUE. SCATTERED SEA BREEZE ACTIVITY WILL BEGIN BY EARLY
AFTERNOON. THE BEST MOISTURE WILL BE TO THE SOUTH. STRONGEST
ACTIVITY WILL BE FROM 21-22Z...WITH HEAVY DOWNPOURS POSSIBLE. LIGHT
SOUTHWEST GRADIENT TODAY.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 2 PM SUNDAY...SOUTHWEST FLOW IN THE 10 TO 15 KT RANGE WILL
CONTINUE THROUGH THE PERIOD AS BERMUDA HIGH AND PIEDMONT
TROUGH/DISSIPATING FRONT REMAIN THE MAIN SURFACE FEATURES. SEAS 2
TO 4 FT...MAINLY BE COMPRISED OF SOUTHWEST WIND WAVE WITH A SMALL
EAST-SOUTHEAST SWELL COMPONENT.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 300 PM SUNDAY...A WEAKENING TROUGH OF LOW PRESSURE INLAND
AND HIGH PRESSURE WELL OFFSHORE WILL MAINTAIN A SOUTH-
SOUTHWESTERLY WIND THROUGH THE MONDAY-TUESDAY TIME FRAME. WIND
SPEEDS WILL AVERAGE 15 KNOTS...WITH SLIGHTLY HIGH WINDS POSSIBLE
OFFSHORE AT NIGHT AND NEARSHORE DURING THE AFTERNOONS WITH THE
SEABREEZE CIRCULATION. SEAS WILL AVERAGE 3-4 FT...WITH 5-FOOTERS
SHOWING UP PERIODICALLY EAST OF CAPE FEAR WHERE THE EFFECTIVE
FETCH LENGTH WILL BE LONGEST.

INCREASED COVERAGE OF THUNDERSTORMS WILL BE THE BIG STORY. MODELS
SHOW AT LEAST TWO SEMI-ORGANIZED CLUSTERS OF THUNDERSTORMS
AFFECTING THE COASTAL WATERS: ONE MONDAY MORNING AND A SECOND
TUESDAY EVENING. EVEN OUTSIDE OF THESE "WINDOWS" WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS WILL PROBABLY DEVELOP GIVEN THE WARM...
HUMID AND UNCAPPED ATMOSPHERE.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 300 PM SUNDAY...WILL MAINTAIN SOUTHWEST FLOW BETWEEN PIEDMONT
TROUGH OVER INLAND CAROLINAS AND BERMUDA HIGH TO THE EAST. GRADIENT
WILL TIGHTEN SLIGHTLY THROUGH MID WEEK AND THEREFORE EXPECT
SOUTHWEST FLOW A MORE SOLID 15 KTS TO 20 KTS WED. SEAS 2 TO 4 FT
TUES WILL BUILD UP TO 3 TO 5 FT. WINDS AND SEAS WILL DIMINISH BUT
MAINTAIN UP TO 15 KTS THURS THROUGH FRI WITH SEAS 2 TO 4 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...TRA
NEAR TERM...III
SHORT TERM...TRA
LONG TERM...RGZ
MARINE...HDL
Hazardous weather outlook, Jul 29, 2:39 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
339 PM EDT SUN JUL 29 2012

NCZ096-099-105>110-301200-
BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-
339 PM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS MAY PRODUCE STRONG OR DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS COULD BRING HEAVY RAINFALL MONDAY...RESULTING IN
ISOLATED FLOODING IN POOR DRAINAGE AREAS. STRONG THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING COULD PRODUCE STRONG POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND TUESDAY.

SCZ053>056-301200-
INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
339 PM EDT SUN JUL 29 2012

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS COULD BRING HEAVY RAINFALL MONDAY...RESULTING IN
ISOLATED FLOODING IN POOR DRAINAGE AREAS. STRONG THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING COULD PRODUCE STRONG POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY FOR THE SEVERE THUNDERSTORM
WATCH. PLEASE RELAY ANY REPORTS OF STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND
TUESDAY.

AMZ254-256-301200-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
339 PM EDT SUN JUL 29 2012

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AMZ250-252-301200-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
339 PM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ087-SCZ017-023-024-032-033-301200-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
339 PM EDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS MAY PRODUCE STRONG OR DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS TUESDAY AFTERNOON AND EVENING COULD PRODUCE
STRONG POTENTIALLY DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND TUESDAY.

SCZ039-301200-
WILLIAMSBURG-
339 PM EDT SUN JUL 29 2012

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS COULD BRING HEAVY RAINFALL MONDAY...RESULTING IN
ISOLATED FLOODING IN POOR DRAINAGE AREAS. STRONG THUNDERSTORMS
TUESDAY AFTERNOON AND EVENING COULD PRODUCE STRONG POTENTIALLY
DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY FOR THE SEVERE THUNDERSTORM
WATCH. PLEASE RELAY ANY REPORTS OF STORM DAMAGE TO THE NATIONAL
WEATHER SERVICE. SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AND
TUESDAY.

9

In the hours before

Special weather statement, Jul 29, 1:32 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT SUN JUL 29 2012

SCZ056-291930-
COASTAL GEORGETOWN-
232 PM EDT SUN JUL 29 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GEORGETOWN COUNTY THROUGH
330 PM EDT...

AT 232 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHEASTERN GEORGETOWN COUNTY...OR ABOUT 10 MILES SOUTHEAST OF
GEORGETOWN...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3316 7926 3334 7927 3335 7915 3325 7918
      3320 7917 3317 7919 3315 7921
TIME...MOT...LOC 1832Z 268DEG 11KT 3325 7916

ZOUZIAS
Special weather statement, Jul 29, 2:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT SUN JUL 29 2012

SCZ033-053-292000-
INLAND HORRY-MARION-
307 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY AND MARION COUNTIES
THROUGH 400 PM EDT...

AT 307 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
AYNOR...OR ABOUT 15 MILES SOUTHEAST OF MARION...MOVING EAST AT 15
MPH.

SOME LOCATIONS IMPACTED INCLUDE BRITTON NECK...DONGOLA...GALIVANTS
FERRY...GAPWAY...GREEN SEA...GRESHAM...HORRY...PEE DEE CROSSROADS...
RAINS AND AYNOR.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3396 7949 3396 7948 3398 7950 3399 7951
      3405 7951 3420 7933 3415 7897 3370 7915
TIME...MOT...LOC 1907Z 281DEG 16KT 3398 7923

ZOUZIAS
Special weather statement, Jul 29, 2:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
336 PM EDT SUN JUL 29 2012

SCZ039-055-056-292030-
COASTAL GEORGETOWN-INLAND GEORGETOWN-WILLIAMSBURG-
336 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS GEORGETOWN AND WILLIAMSBURG
COUNTIES THROUGH 430 PM EDT...

AT 336 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OATLAND...OR ABOUT 13 MILES NORTH OF GEORGETOWN...MOVING SOUTHEAST AT
10 MPH. OTHER STORMS WILL DEVELOP AND MOVE EAST TOWARD THE COAST.

SOME LOCATIONS IMPACTED INCLUDE GEORGETOWN...ANDREWS...GRAVES...
JACKSON...LAMBERT...LITCHFIELD BEACH...NORTH SANTEE...OATLAND...
OUTLAND...PLANTERSVILLE...RHEMS AND SAMPIT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3311 7928 3314 7928 3315 7935 3323 7946
      3330 7968 3379 7934 3377 7930 3371 7927
      3370 7918 3366 7915 3365 7912 3356 7912
      3355 7901 3347 7909 3339 7914 3325 7918
      3320 7917 3317 7919
TIME...MOT...LOC 1936Z 293DEG 11KT 3354 7928

ZOUZIAS
Special weather statement, Jul 29, 2:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
348 PM EDT SUN JUL 29 2012

NCZ099-109-110-SCZ053-054-292045-
COASTAL BRUNSWICK-COASTAL HORRY-COLUMBUS-INLAND BRUNSWICK-INLAND
HORRY-
348 PM EDT SUN JUL 29 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS HORRY...BRUNSWICK AND
COLUMBUS COUNTIES THROUGH 445 PM EDT...

AT 346 PM EDT...DOPPLER RADAR INDICATED THE STRONGEST THUNDERSTORM
OVER LORIS...OR ABOUT 16 MILES NORTHEAST OF CONWAY...MOVING EAST AT
15 MPH. OTHER THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS INLAND
HORRY...COLUMBUS AND BRUNSWICK COUNTIES AND WILL MOVE EAST TOWARD
THE COAST.

SOME LOCATIONS IMPACTED INCLUDE CONWAY...GARDEN CITY...LITTLE
RIVER...MYRTLE BEACH...NORTH MYRTLE BEACH...RED HILL...SHALLOTTE...
SOCASTEE...SURFSIDE BEACH...ADRIAN...ALLSBROOK AND ASH.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3411 7796 3394 7808 3390 7816 3390 7838
      3382 7866 3373 7882 3357 7900 3357 7904
      3382 7926 3388 7926 3428 7910
TIME...MOT...LOC 1946Z 266DEG 19KT 3404 7888

ZOUZIAS
Special weather statement, Jul 29, 3:19 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
419 PM EDT SUN JUL 29 2012

NCZ107>109-292100-
COASTAL NEW HANOVER-INLAND BRUNSWICK-INLAND NEW HANOVER-
419 PM EDT SUN JUL 29 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PORTIONS OF BRUNSWICK AND
NEW HANOVER COUNTIES THROUGH 500 PM EDT...

AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WINNABOW...OR ABOUT 7 MILES SOUTH OF LELAND...MOVING EAST AT 10 MPH.
NEW THUNDERSTORMS WERE DEVELOPING BOTH EAST AND WEST OF THIS
LOCATION INCLUDING WILMINGTON.

SOME LOCATIONS IMPACTED INCLUDE LELAND...WILMINGTON...BATARORA...
BAYSHORE...BISHOP...MASONBORO...MILL CREEK...MYRTLE GROVE...OGDEN...
SEAGATE...SILVER LAKE AND SMITH CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT LIGHTNING.
HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR NORTHEAST SOUTH CAROLINA.

&&

LAT...LON 3416 7783 3409 7786 3408 7793 3410 7794
      3408 7796 3405 7823 3426 7821 3431 7777
      3425 7775
TIME...MOT...LOC 2018Z 250DEG 7KT 3415 7804

TRA

The radar

The Wilmington radar (KLTX), 51 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
July 29, 3:30 PM EST
Where
Horry County, 1.84 mi NNW of Myrtle Beach
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
33.726, -78.887

A man was in an open garage on 4091 Coyledom Ct in Myrtle Beach. He was on an aluminum ladder and was struck in the hand by lightning. He was treated and released at a local hospital.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404518.